MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE
Catalog Number STR5G
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Only publication year (2010) is known.The lot/batch was not provided; therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
It was reported via literature entitled: surgery for obstructed defaecation: does the use of the contour device (trans-starr) improve results? authors: h.Wadhawan, a.J.Shorthouse, s.R.Brown citation: colorectal disease.2010; 12: 885¿890.Doi: 10.1111/j.1463-1318.2009.01876.X the objective of the study was to assess safety, efficacy, and outcomes of stapled transanal rectal resection (starr) procedure for obstructed defaecation syndrome (ods) with 2 stapling devices, pph01 and trans-starr.This procedure is carried out using two conventional circular stapler devices (pph01 and contour trans-starr [ethicon]), sequentially, anteriorly, and posteriorly to complete a circumferential rectal resection.Recently, the contour trans-starr device has been introduced as a modification of the starr procedure.A total of 25 consecutive patients were treated with starr pph01 circular stapler (1 male and 24 female patients; age: 55.59 years; bmi: 26.97) and 27 patients were treated with contour trans starr circular stapler (1 male and 26 female patients; age: 56.11 years; bmi: 25.98).During the starr procedure, the open pph01 circular stapler was introduced, with the head beyond the suture.The ends of the sutures were brought out through apertures on each side of the stapler.With traction on the sutures, the stapler was closed and fired.A similar process was repeated for the posterior wall.Hemostasis was secured with vicryl sutures.During the trans-starr procedure, the contour trans-starr circular stapler was then positioned while applying traction on this suture and fired.This produced a vertical division of the prolapse from which point, at its apex, sequential firings in a circumferential fashion allowed complete resection of the prolapse.Hemostasis was secured with vicryl sutures.In the starr group, reported complications included postoperative bleeding (n-4) which required blood transfusion (n-1), postoperative urgency (n-36), and new onset urgency (n-3).In the trans-starr group, reported complications included rectal tear due to misfiring of the stapling cartridge (n-1) which was successfully repaired by suturing the resultant full thickness defect leading to an uneventful recovery, postoperative bleeding (n-6), postoperative urgency (n-12), new onset urgency (n-5), and stenosis (n-1).It is uncertain why urgency developed, but may reflect the presence of irritable rectum, inflammation associated with a maturing staple line, reduced rectal capacity, reduced compliance, or even sphincter damage sustained during instrumentation.It was reported that the starr or trans-starr procedure are safe and effective procedures for ods, at least in the short term.The contour trans-starr circular stapling device produced a significantly greater rectal wall resection but without commensurate quantitative improvement in ods or symptom severity score (sss).Both procedures offer a quick and relatively simple surgical solution with the potential for a day care setting.

Brand Name
CONTOUR TRANSTAR STAPLER SET
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key7747936
Report Number3005075853-2018-11849
Device Sequence Number16534296
Product Code GDW
UDI-Device Identifier20705036002878
UDI-Public20705036002878
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSTR5G
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/10/2018
Initial Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;